Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 365, NWS Jackson, MS

June 17, 2000Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2000, 1:45 PM CDT for Rankin County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 1:45 PM CDT (18:45 UTC)
Expired
Jun 17, 2000, 2:15 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rankin County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS54 KJAN 171846
SVRJAN
MSC121-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 215 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BRANDON...OR ABOUT 7
  MILES SOUTH OF RICHLAND...MOVING NORTH AT 20 MPH.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3215 9012 3207 9009 3233 8978 3235 9008

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 3:00 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT JUN 17 2000

IN THE UPPER LEVELS OF THE ATMOSPHERE A BROAD AREA OF HIGH PRESSURE
IS CENTERED OFF THE SOUTHEAST COAST WITH A WEAK AREA OF LOW PRESSURE
IN THE NORTHERN GULF. AT THE SURFACE AREA OF HIGH PRESSURE IS ALSO
CENTERED OFF THE SOUTHEAST COAST...WITH A SLOW MOVING COLD FRONT
EXTENDING FROM NORTHEAST TEXAS TO NORTHWEST ARKANSAS AND THROUGH THE
OHIO VALLEY. WATER VAPOR IMAGERY SHOWS PLENTY OF MOISTURE FEEDING
INTO THE AREA ON THE BACK SIDE OF THE HIGH. PRECIPITABLE WATER
READINGS WERE AROUND 2.2.00 INCHES AT 00Z. MODELS SIMILAR WITH THE
LARGE SCALE FEATURES...BUT THE AVN SEEMS TO CONTINUE TO HAVE THE
BEST HANDLE ON THE TRACK AND STRENGTH OF THE UPPER LOW AS WELL AS
THE MOISTURE FIELD OVER THE AREA.

THE UPPER LOW WILL CONTINUE TO MOVE WEST THROUGH TODAY...BECOMING
LESS OF A FACTOR IN OUR WEATHER. THE HIGH PRESSURE ALONG THE COAST
WILL START TO BUILD WESTWARD IN RESPONSE TO STRONG TROUGH MOVING
ALONG THROUGH THE GREAT LAKES AND THE NORTHEAST. MOISTURE LEVELS
WILL REMAIN HIGH AS FLOW CONTINUES OFF THE GULF. PWS WILL REMAIN IN
THE 1.75 TO 2.25 IN RANGE THROUGH 48 HOURS. THE FRONTAL BOUNDARY
WILL REMAIN NORTH OF THE FORECAST AREA AND MAKE VERY LITTLE
SOUTHWARD PROGRESS OVER THE NEXT TWO DAYS.

WITH NO PRIMARY FOCUSING MECHANISM IN PLACE...CONVECTION WILL BE
FUELED MAINLY BY DAYTIME HEATING. SEVERAL LITTLE WEAK VORT MAXS
WILL ALSO MOVE ACROSS THE NORTHERN GULF AND ALONG THE COAST TO AID
IN DEVELOPMENT. MODELS HAVING SOME TROUBLE HANDLING THE SITUATION
ACROSS THE REGION. AVN KEEPS CATEGORICAL/LIKELY POPS THROUGH 48
HOURS WHILE THE OTHER MODELS ARE LESS AGGRESSIVE WITH LIKELY/CHANCE
POPS THROUGH SUNDAY. WILL TRIM AVN POPS AND GO WITH A BLEND OF POPS
AND TEMPS FROM FAN/FWC GUIDANCE..AS CATEGORICAL POPS SEEMS TOO HIGH WITH
DAYTIME HEATING AS THE ONLY TRIGGER.

QPF DISCUSSION: AVN MODEL HAS BEEN CONSISTENT WITH RISING
PRECIPITABLE WATER VALUES OF EXCEEDING 2 INCHES THROUGH SUNDAY
MORNING...WHILE THE ETA/NGM HAS AN AVERAGE VALUE OF 1.75 INCH. THE
AVN SEEMED TO BE A LITTLE DRY...QPF AMOUNTS OF .15 TO .45 INCH FOR
24 HOURS. THE ETA/NGM HAD .25 TO AROUND .75 INCH. NCEP HAD AMOUNTS
OF .25 TO .50 INCH...WITH THE HIGHER AMOUNTS IN THE NORTHWEST
SECTION. SO WITH THIS IN MIND WILL GO WITH NCEP WHICH IS A
COMPROMISE.

EXTENDED DISCUSSION:
WILL NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED AT THIS TIME. WITH
THE STRENGTHENING OF THE BERMUDA HIGH ACROSS THE SOUTH EXPECT PRECIP
TO BECOME MORE SCATTERED IN NATURE WITH A RISE IN TEMPERATURES.

PRELIM NUMBERS...
JAN 088/072 087/072 087 6464
MEI 087/071 088/072 087 6464

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

In the hours before

Special weather statement, Jun 17, 9:55 AM CDT, 3 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT SAT JUN 17 2000

AN UPPER LEVEL LOW WILL CONTINUE TO SPIN ITS WHEELS OFF THE
LOUISIANA AND MISSISSIPPI COASTS THROUGH TONIGHT. A COUPLE OF UPPER
LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON.
AS THESE DISTURBANCES INTERACT WITH THE AMPLE LOW LEVEL MOISTURE
DURING MAXIMUM DAYTIME HEATING...EXPECT SHOWERS AND THUNDERSTORMS TO
BECOME MORE NUMEROUS LATER TODAY.

MODERATE INSTABILITY WILL EXIST OVER THE LOWER MISSISSIPPI VALLEY
THROUGH LATE AFTERNOON...HOWEVER WIND SHEAR IS EXPECTED TO REMAIN
WEAK. AS COOLING ALOFT OCCURS FROM THE UPPER LEVEL DISTURBANCES...A
FEW THUNDERSTORMS MAY BECOME STRONG LATER TODAY. WIND GUSTS IN
EXCESS OF 40 MPH...SMALL HAIL AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE ISOLATED...STRONGER THUNDERSTORMS. HOWEVER...
...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN WHICH INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:29 PM CDTSevere Thunderstorm WarningJANMadison, Rankin31 min
Jun 17, 3:03 PM CDTSevere Thunderstorm WarningJANYazoo42 min
Jun 17, 3:11 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln49 min
Jun 17, 3:34 PM CDTSevere Thunderstorm WarningJANLawrence, Simpson41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.